Bayesian design of experiments using approximate coordinate exchange

Overstall, A. M. and Woods, D. C. (2017) Bayesian design of experiments using approximate coordinate exchange. Technometrics, 59(4), pp. 458-470. (doi: 10.1080/00401706.2016.1251495)

171895.pdf - Published Version
Available under License Creative Commons Attribution.



The construction of decision-theoretical Bayesian designs for realistically complex nonlinear models is computationally challenging, as it requires the optimization of analytically intractable expected utility functions over high-dimensional design spaces. We provide the most general solution to date for this problem through a novel approximate coordinate exchange algorithm. This methodology uses a Gaussian process emulator to approximate the expected utility as a function of a single design coordinate in a series of conditional optimization steps. It has flexibility to address problems for any choice of utility function and for a wide range of statistical models with different numbers of variables, numbers of runs and randomization restrictions. In contrast to existing approaches to Bayesian design, the method can find multi-variable designs in large numbers of runs without resorting to asymptotic approximations to the posterior distribution or expected utility. The methodology is demonstrated on a variety of challenging examples of practical importance, including design for pharmacokinetic models and design for mixed models with discrete data. For many of these models, Bayesian designs are not currently available. Comparisons are made to results from the literature, and to designs obtained from asymptotic approximations. Supplementary materials for this article are available online.

Item Type:Articles
Additional Information:This work was supported by the U.K. Engineering and Physical Sciences Research Council through Fellowship EP/J018317/1 for D.C. Woods.
Glasgow Author(s) Enlighten ID:Overstall, Dr Antony
Authors: Overstall, A. M., and Woods, D. C.
College/School:College of Science and Engineering > School of Mathematics and Statistics
Journal Name:Technometrics
Publisher:Taylor & Francis
ISSN (Online):1537-2723
Published Online:27 October 2016
Copyright Holders:Copyright © 2017 Antony M. Overstall and David C. Woods
First Published:First published in Technometrics 59(4): 458-470
Publisher Policy:Reproduced under a Creative Commons License

University Staff: Request a correction | Enlighten Editors: Update this record